Virginia, 2004Flash Flood in Virginia, July 4, 2004
July 4, 2004 · NWS AKQ · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 4, 2:00 PM EST, 2 hours 45 minutes earlier.
Area forecast discussion, Jul 4, 2:00 PM EST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
300 PM EDT SUN JUL 4 2004
.SYNOPSIS...WARM FRONT LIFTING NE THRU FORECAST AREA SETS STAGE FOR
A HOT/HUMID END TO HOLIDAY WEEKEND. PERIOD OF ABOVE NORMAL
HEAT/HUMIDITY AND SLIGHT-LOW PCPN CHCS EXPECTED FOR MIDWEEK AS UPR
RDG GRADUALLY AMPLIFIES OVR MID ATLC REGION...THEN A RELATIVELY DEEP
UPR TROF/SHARP SFC COLD FRONT PUSHES THRU REGION FOR ABV NORML PCPN
CHCS LATE WED-THU AND COOLER/DRIER CONDS BY END OF WEEK.
&&
.SHORT TERM...WEAK UPR TROF/SFC REFLECTION WARM FRONT LIFTS THRU
THIS EVE AND WILL MAINTAIN CONVECTION UNTIL FEATURE MOVES OFFSHORE
BEFORE MIDNIGHT. SOME INDICATION THAT WEAKENING CONVECTION FROM
MTNS MAY AFFECT FORECAST AREA AFTER MIDNIGHT SO WILL KEEP SLIGHT
CHC POPS GOING LATE. TYPICALLY MUGGY CONDS OVRNGT AND MAY SEE
SOME PTCHY FOG TWD SUNRISE BUT SHUD BE ENOUGH BNDRY LYR MIXING TO
PREVENT WIDESPREAD DENSE FOG.
MID LVL WESTERLY FLOW DEVELOPS ON MON IN WAKE OF DEPARTING SHORT
WAVE. SUBSIDENCE/DOWNSLOPING HELPS TEMPS REACH INTO L90S MANY
LOCATIONS AND WITH DEWPOINTS IN THE L70S YIELDS HEAT INDICES
GENERALLY IN THE 100-105 RANGE. ALTHO NOT UNUSUAL FOR THIS TM OF
YEAR...WL ISSUE AN SPS TO HIGHLIGHT SINCE LOTS OF OUTDOOR ACTIVITIES
CONTG FOR END OF HOLIDAY WEEKEND. EVEN WITH DRYING OF THE COLUMN
CANT RULE OUT ISOLD/SCTD DIURNAL CONVECTION FIRING ON WEAK LOW LVL
CONVERGENCE VIA LEESIDE TROFFING AND/OR LEFTOVR MESOSCALE BNDRIES.
&&
.LONG TERM...AMPLIFYING UPR RDG/RISING HEIGHTS SUGG CAPPING WILL
LIMIT CONVECTION ON TUE. MID LVL FLOW GRADUALLY BACKS AND DRAWS IN
DEEPER MOISTRUE AHEAD OF APPROACHING UPR TROF/SFC COLD FRONT LATE
WED THRU THU. EXPECT DRIER/SLIGHTLY COOLER CONDS ON FRI AS UPR TROF
PUSHES OFFSHORE. UPR RDG/SFC HIGH BUILDS IN FOR EARLY NEXT WEEKEND
SUGG DRY CONDS/SEASONAL TEMPS.
&&
.AVIATION...GENERALLY VFR THROUGH THE REST OF THIS AFTN...WITH AREAS
OF MVFR CIGS/VSBYS IN SHOWERS AND TSTMS. OVERNIGHT...MVFR CIGS/VSBYS
WILL BECOME A LITTLE MORE WIDESPREAD...WITH OCNL/ISOLATED IFR.
MVFR/VFR CONDITIONS AROUND DAYBREAK WILL GIVE WAY TO VFR BY MIDDAY.
&&
.MARINE...NO FLAGS THROUGH THE PERIOD. TYPICAL SUMMERTIME PATTERN
AGAIN TAKING SHAPE WITH THE WEAK FLOW PATTERN AND OVER-WATER
STABILITY. RIP CURRENT THREAT FOR MONDAY WILL REMAIN LOW WITH THE
LACK OF SWELL AND ONSHORE FLOW (WINDS BECOME SOUTH).
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
VA...NONE.
NC...NONE.
MARINE...NONE.
&&
.PRELIMINARY POINT TEMPS/POPS...
SBY 68 89 71 90 / 40 30 20 10
OXB 70 83 73 86 / 40 40 20 10
WAL 70 89 73 88 / 40 30 20 10
FVX 71 92 69 92 / 40 30 20 10
RIC 74 92 73 93 / 50 30 20 10
PTB 73 94 72 93 / 50 30 20 10
AKQ 74 93 72 93 / 50 30 20 10
PHF 74 92 73 91 / 50 30 20 10
ORF 75 91 75 90 / 50 30 20 10
ECG 75 90 76 92 / 50 30 20 10
&&
B1/B2
Hazardous weather outlook, Jul 4, 4:30 AM EST, 12 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
530 AM EDT SUN JUL 04 2004
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-050900-
ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA-
CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC-
CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC-
ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA-
GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER
MD-ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM
VA-LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS
VA-MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA-
NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC- NORTHUMBERLAND
VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC-POWHATAN VA-PRINCE EDWARD
VA-PRINCE GEORGE VA-RICHMOND VA-SOMERSET MD-SOUTHAMPTON VA-SUFFOLK
VA-SURRY VA-SUSSEX VA- VIRGINIA BEACH VA-WESTERN CURRITUCK
NC-WESTMORELAND VA-WICOMICO MD-YORK VA-
530 AM EDT SUN JUL 04 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE EASTERN MARYLAND SHORE.
.DAY ONE...TODAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
FORECASTER ID
33
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER
CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.
In the hours before
Special weather statement, Jul 4, 2:06 PM EST, 2 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
306 PM EDT SUN JUL 4 2004
VAZ073-042100-
KING AND QUEEN VA-
306 PM EDT SUN JUL 4 2004
...SHOWERS AND THUNDERSTORMS WITH VERY HEAVY RAIN MOVING THROUGH
KING AND QUEEN COUNTY...
AT 306 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF SHOWERS AND EMBEDDED THUNDERSTORMS ACROSS EASTERN
VIRGINIA NORTH OF THE JAMES RIVER. OVER THE PAST COUPLE OF HOURS THE
SHOWERS AND STORMS HAD BEEN PRODUCING TORRENTIAL RAINFALL OVER THE
NORTHERN PORTION OF KING AND QUEEN COUNTY...AROUND 3 INCHES
ACCORDING TO DOPPLER RADAR ESTIMATES. ADDITIONAL RAINFALL BETWEEN 1
AND 2 INCHES CAN BE EXPECTED THROUGH 5 PM...WITH LOCALLY HIGHER
AMOUNTS. THIS WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE
LOCALIZED FLOODING IN LOW LYING AREAS.
HURLEY
Special weather statement, Jul 4, 2:42 PM EST, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
342 PM EDT SUN JUL 4 2004
.HEAT INDICES BETWEEN 100 AND 105 ON MONDAY.
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-050900-
ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA-
CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC-
CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC-
ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA-
GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD-
ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA-
LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA-
MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA-
NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC-
NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC-
POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA-
SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA-
VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WESTMORELAND VA-WICOMICO MD-
YORK VA-
342 PM EDT SUN JUL 4 2004
A WARM FRONT WILL LIFT NORTHEAST OF THE MID ATLANTIC REGION TONIGHT
ALLOWING A WARM SOUTHWEST FLOW TO DEVELOP ON MONDAY. AS A
RESULT...HIGH TEMPERATURES WILL REACH INTO THE LOWER 90S ON MONDAY.
THESE TEMPERATURES IN COMBINATION WITH HIGH DEW POINTS WILL CREATE
HEAT INDEX VALUES BETWEEN 100 AND 105 DURING MONDAY AFTERNOON.
THE OPPRESSIVE HEAT AND HUMIDITY WILL CONTINUE ON TUESDAY WITH HEAT
INDEX VALUES AGAIN EXPECTED TO REACH BETWEEN 100 AND 105 DURING THE
AFTERNOON.
DRINK PLENTY OF WATER...BEFORE...DURING AND AFTER SPENDING TIME
OUTDOORS DURING THE HEAT OF THE DAY. WEAR LOOSE FITTING, LIGHTWEIGHT,
LIGHT COLORED CLOTHING. ALSO...WEAR A HAT AND SUNSCREEN IF YOU WILL
BE OUT IN THE HEAT FOR ANY LENGTH OF TIME. STRENUOUS ACTIVITIES
SHOULD BE REDUCED OR RESCHEDULED TO THE COOLEST TIME OF THE DAY.
CULLEN
Special weather statement, Jul 4, 3:22 PM EST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
422 PM EDT SUN JUL 4 2004
NCZ015-016-032-VAZ093>097-042115-
CAMDEN NC-CHESAPEAKE VA-ISLE OF WIGHT VA-NEWPORT NEWS/HAMPTON
VA-NORFOLK/PORTSMOUTH VA-PASQUOTANK NC-PERQUIMANS NC-SUFFOLK VA-
422 PM EDT SUN JUL 4 2004
...SCATTERED THUNDERSTORMS MOVING THROUGH SOUTHEAST VIRGINIA...
AT 422 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 9 MILES NORTH OF WINDSOR TO HERTFORD...
MOVING NORTHEAST AT 5 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR
DEEP CREEK AROUND 455 PM EDT
SOUTH MILLS AROUND 505 PM EDT
GREAT BRIDGE AROUND 515 PM EDT
OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE CHURCHLAND...
DOWNTOWN NORFOLK...DOWNTOWN PORTSMOUTH...DOWNTOWN SUFFOLK...NEWPORT
NEWS...SMITHFIELD AND WINFALL.
FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM...AS WELL AS
TORRENTIAL RAINFALL RATES OF UP TO 2 INCHES PER HOUR...WHICH WILL
CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW
LYING AREAS.
BROWN
Special weather statement, Jul 4, 4:24 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
524 PM EDT SUN JUL 4 2004
VAZ083-084-089>091-093>096-042230-
GLOUCESTER VA-ISLE OF WIGHT VA-JAMES CITY VA-NEW KENT VA-NEWPORT
NEWS/HAMPTON VA-NORFOLK/PORTSMOUTH VA-SUFFOLK VA-SURRY VA-YORK VA-
524 PM EDT SUN JUL 4 2004
...THUNDERSTORMS WITH HEAVY RAINFALL MOVING THROUGH SOUTHEAST AND
EAST CENTRAL VIRGINIA...
AT 524 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SLOW MOVING THUNDERSTORMS FROM TOANO TO DOWNTOWN
SUFFOLK...MOVING EAST...NORTHEAST AT 5 MPH. THE THUNDERSTORMS WILL
BE NEAR NORGE AROUND 535 PM EDT
WILLIAMSBURG AROUND 545 PM EDT
QUEENS LAKE AROUND 605 PM EDT
NEWPORT NEWS AROUND 630 PM EDT
OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE CHURCHLAND...
DOWNTOWN PORTSMOUTH...GLOUCESTER COURTHOUSE...GLOUCESTER POINT...
PATRICK HENRY FIELD...SEAFORD...SMITHFIELD AND SURRY.
THESE STORMS HAVE A HISTORY OF VERY HEAVY RAINFALL AND RAINFALL
RATES OF 2 INCHES PER HOUR WILL CONTINUE TO CAUSE PONDING OF WATER
ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING AREAS. EXPECT
OCCASIONAL DANGEROUS LIGHTNING IN THE PATH OF THESE STORMS AS WELL.
BROWN
Flash Flood, Chesapeake (C)
- When
- July 4, 4:45 PM EST to 5:15 PM EST
- Where
- Chesapeake (C) County, 1 mi S of Wallaceton
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.688, -76.312 (the zone’s center; the record gives no point)
A section of Route 17 north of Ballahack Road, in the Great Dismal Swamp Area, was washed out as a result of torrential rain.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strike in Oklahoma, July 4, 20041 death · 1 injured · $52,000 · 61 kt wind · 10 events
- Damaging Winds in Mississippi, July 4, 20041 death · $45,000 · 55 kt wind · 3 events
- Hail and Damaging Winds in Kansas, July 4, 20043 injured · $1.4 million · 1.25 in hail · 12 events
- Hail and Damaging Winds in Kansas, July 4 to 5, 2004$1.0 million · 1.75 in hail · 27 events
- Hail in Texas, July 4, 2004$700,000 · 1 in hail · 1 event
- Damaging Winds and Lightning Strikes in Georgia, July 4, 2004$535,000 · 50 kt wind · 4 events
- Hail and Damaging Winds in Arkansas, July 4, 2004$285,000 · 1 in hail · 17 events
- Tornado in Missouri, July 4, 2004$150,000 · F1 · 1 event
- Hail and Damaging Winds in Kansas, July 4, 2004$125,000 · 1.75 in hail · 19 events
- Damaging Winds in Tennessee, July 4, 2004$111,000 · 60 kt wind · 15 events
- Damaging Wind in Missouri, July 4, 20041 injured · $100,000 · 65 kt wind · 1 event
- Damaging Wind in Kansas, July 4, 2004$100,000 · 65 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413778.